Has anyone else noticed the following correlation?
The more narcotics that a patient has received in a given month, the less likely that a patient is to be able to pronounce the names of those medications.
For example, a patient with chronic abdominal pain and multiple negative workups came into the emergency department for a recurrence of her pain. She had a rather lengthy printout from the state controlled substances database as well. The patinet wanted the same medications that made her feel better the last time she was in the emergency department earlier in the week.
“What medication did you receive?”
“Ummm. Let’s see. Toradol, Compazine, Zofran, and some other medication that started with a ‘D’. Deh … Deh … Deh …”
“You mean Detrol?”
“No. Deh … Deh … It ended in “ol.”
“I bet it was Detrol.”
“No. Dem … Demmm … Deh …”
“I know! Droperidol!”
“NO! Dem! Dem-something … Demitol?”
“That sounds like it is what would work. We’ll try some Donnatal.”
“Demerol! That’s it! Demerol!”
I walked out of the room and the nurse informed me that the patient had received 100mg of Demerol IV during her last visit.
“Let’s try 10 of Donnatal this visit.”
A couple of minutes later, the nurse came back to the desk.
“She refused. She wants Demerol.”
“Ain’t happening. Maybe you could interest her in some Tylenol … Number Three?”